Illinois, 2004

Damaging Winds in Illinois, June 12, 2004

June 12, 2004 · NWS PAH · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 1:40 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 1:40 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 AM CDT SAT JUN 12 2004

MAIN FORECAST ISSUE THROUGH MONDAY IS PRECIP CHANCES. MODELS ARE IN
GOOD AGREEMENT ON THE LARGE SCALE 500 MB PATTERN...BUT THATS WHERE
THE AGREEMENT ENDS. ETA/GFS SURFACE PRESSURE PATTERNS SHOW MAJOR
DIFFERENCES...ESPECIALLY AT 48 HOURS AND BEYOND. GIVEN THE VERY
MOIST AND UNSTABLE AIR MASS OVER THE REGION...EVEN SUBTLE 500 MB
FEATURES WILL BE IMPORTANT. HOWEVER...SINCE THE MODELS CANNOT HANDLE
THESE FINE SCALE DETAILS MUCH BEYOND 12 HOURS...WILL FOCUS ON THE
LARGE SCALE CHANGES.

TODAY AND TONIGHT...THE MODELS INDICATE ONLY A SLIGHT SOUTHWARD
SHIFT OF THE 500 MB WESTERLIES AS THE SOUTHEAST U.S. RIDGE FLATTENS
OUT. THIS SHIFT WILL BE JUST ENOUGH TO ALLOW SOME WEAK IMPULSES TO
MOVE NORTHEAST ACROSS THE LOWER OHIO VALLEY. SINCE ISOLATED
CONVECTION HAS BEEN FORMING THE PAST FEW DAYS ALMOST UNDERNEATH THE
RIDGE AXIS...THESE WEAK IMPULSES SHOULD GENERATE SCATTERED
CONVECTION THROUGH THIS EVENING. AIR MASS WILL BE PRIMED FOR
CONVECTION...WITH K INDICES HOVERING THE MID 30S AND PRECIP WATER
VALUES NEAR 1.8 INCHES. CONVECTIVE INHIBITION SHOULD BE OVERCOME
WITH STRONG DAYTIME HEATING TODAY AS SKIES START OUT CLEAR. HIGHS
WILL BE BUMPED UP A FEW DEGREES CLOSER TO AVN MOS GUIDANCE...WHICH
IS A COMPROMISE BETWEEN ETA AND NGM MOS.

FOR SUNDAY AND SUNDAY NIGHT...PRECIP CHANCES APPEAR TO BE THE
HIGHEST OF THE NEXT SEVERAL DAYS. ETA/GFS BOTH SHOW 500 MB TROUGHING
INCREASING OVER WESTERN MO/EASTERN KS DURING THE DAY SUNDAY. THIS
TROUGH WILL MOVE EAST ACROSS THE FORECAST AREA ON MONDAY. LARGE
SCALE FORCING SHOULD BE PLENTY STRONG ENOUGH FOR SCATTERED TO
NUMEROUS STORMS LATE SUNDAY INTO SUNDAY NIGHT. GIVEN VERY STRONG
INSTABILITY /GFS SURFACE BASED CAPES NEAR 4000/...PULSE TYPE WIND
AND HAIL EVENTS ARE POSSIBLE. ORGANIZED SEVERE WEATHER THREAT
APPEARS LOW GIVEN THE FORECAST WIND PROFILES /0 TO 6 KM SHEAR AROUND
20 KNOTS/.

BY 12Z TUESDAY...THE 500 MB TROUGH AXIS WILL BE EAST OF THE FORECAST
AREA. WILL BEGIN TO TAPER DOWN PRECIP CHANCES ON MONDAY...WITH ONLY
ISOLATED COVERAGE MONDAY NIGHT AND TUESDAY. AS MENTIONED ABOVE...THE
BIGGEST MODEL DIFFERENCE IS IN THE SURFACE AND 850 MB FEATURES
MONDAY AND BEYOND. THE GFS BRINGS A COLD FRONT ACROSS OUR REGION ON
MONDAY...WHILE THE ETA SHOWS NEITHER THE FRONT NOR THE BUBBLE HIGH
BEHIND IT. THE GFS HAS SHOWN VERY LITTLE RUN TO RUN CONSISTENCY WITH
COLD FRONTAL PASSAGES DAY 3 AND BEYOND. BASED ON VERY MARGINAL UPPER
LEVEL SUPPORT...AS WELL AS THE CLIMATOLOGY OF OUR REGION IN
JUNE...WILL FOLLOW THE ETA SOLUTION. WILL BUMP UP TEMPERATURES AND
DEW POINTS TUESDAY THROUGH THURSDAY. THIS IS SUPPORTED BY GFS
MOS...EVEN THOUGH IT BRINGS A COLD FRONT ACROSS OUR AREA. NO PRECIP
WILL BE FORECAST WEDNESDAY AS EAST/WEST 500 MB RIDGE AXIS
BECOMES LOCATED FROM OKLAHOMA TO SOUTHERN KENTUCKY.

NO CHANGES WILL BE MADE BEYOND WEDNESDAY. GFS TRIES TO DEVELOP A 500
MB TROUGH OVER THE EASTERN STATES LATE IN THE WEEK. WILL MAINTAIN
LOW POPS LATE IN THE WEEK AS 500 MB HEIGHTS FALL. WILL ALSO MAINTAIN
THE GRADUAL COOLING TREND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY
Hazardous weather outlook, Jun 12, 3:24 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT SAT JUN 12 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
424 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS TODAY AND TONIGHT MAY REACH SEVERE
LEVELS...PRODUCING A FEW DAMAGING WIND GUSTS AND LARGE HAIL. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A LINE FROM
CAPE GIRARDEAU MISSOURI TO EVANSVILLE INDIANA. SOUTH OF THE SLIGHT
RISK AREA...ANY SEVERE WEATHER OCCURRENCES WILL BE ISOLATED AT MOST.

MINOR FLOODING CONTINUES ALONG PORTIONS OF THE OHIO RIVER. CHECK THE
LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH MONDAY...WITH
SOME STORMS POSSIBLY REACHING SEVERE LEVELS. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY OVER MUCH OF THE
OUTLOOK AREA...MAINLY NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO
HOPKINSVILLE KENTUCKY. AGAIN...THE MAIN HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO LIKELY IN THE STORMS.

THERE WILL BE A LULL IN THE STORMS TUESDAY AND WEDNESDAY...BEFORE
STORMS INCREASE AGAIN LATE IN THE WEEK. STORMS LATE IN THE WEEK MAY
BE STRONG.

ALL POINTS ALONG THE OHIO RIVER ARE FORECAST TO BE UNDER FLOOD STAGE
BY SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ANY TIME THROUGH MONDAY.
SPOTTERS...ESPECIALLY THOSE UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS...ARE ASKED TO BE READY TO ACTIVATE.

YORK

The radar

The Paducah radar (KPAH), 39 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 12, 10:21 AM CST
Where
Pulaski County, Villa Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -89.200

Trees and power lines were down across portions of the community.

Thunderstorm Wind, Union

When
June 12, 4:15 PM CST
Where
Union County, 5 mi S of Alto Pass
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -89.333

Trees were down on Route 127 about two miles north of Route 146.

Thunderstorm Wind, Johnson

When
June 12, 4:20 PM CST
Where
Johnson County, Cypress
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -89.017

Trees were down near the intersection of Route 37 and Cypress Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408407, 5408408, 5408409.